MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC HOOK/SCREW HOLDER WITH 4.0MM HEX; MISC ORTHO SURGICAL INSTRUMENT

WRIGHTS LANE SYNTHES USA PRODUCTS LLC HOOK/SCREW HOLDER WITH 4.0MM HEX; MISC ORTHO SURGICAL INSTRUMENT
Model Number 388.612
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/05/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information is not available for reporting.Date of event is unknown.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.A review of the device history records has been requested and is currently pending completion.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that on an unknown date, during spinal fusion surgery, the tip of (4) universal spinal system (uss) hook and screw holders got bent during screw manipulation.They screw on to the screw heads and the surgeon manipulated them for rod and cap insertion.As they were being handled, the surgeon noticed that some were bending.It is unknown if there was any surgical delay.Patient outcome was unknown.This complaint involves one (1) hook/screw holder with 4.0mm hex devices.This report is 3 of 4 for (b)(4).
 
Event or Problem Description
The procedure occurred on (b)(6) 2018.Concomitant devices: screw (part: unknown, lot: unknown, quantity: unknown), rod (part: unknown, lot: unknown, quantity: unknown), cap (part: unknown, lot: unknown, quantity: unknown).
 
Additional Manufacturer Narrative
Additional information provided.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Dhr review for part number 388.612; synthes lot number 4523211; release to warehouse date 01-may-2003; manufactured by synthes brandywine.The material was reviewed and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.No nonconformance records (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.Complaint condition: it was reported that the tip of four universal spinal system hook and screw holders got bent during screw manipulation.Investigation flow: damage: visual (appearance not as expected) and broken.The pin of the hook and screw holder was returned disassembled from the sleeve for one of the complaint devices from lot number 3568371 and the device from lot number 4523211.As there is no way to differentiate which pin goes with which lot, both pins will be investigated within pi-(b)(4).Visual inspection: the complaint device was received in a disassembled state, consisting of the sleeve (etched with the part number 388.612 and lot number 4523211) and two pins (neither etched with a lot number).Upon visual inspection, the sleeve was noted to have light surface wear and scratches on the proximal hex feature.The distal hex feature was broken off flush with the stop feature and was not returned.Due to the nature of the break, no relevant dimensions were able to be taken.Pin# 1 was noted to have a fairly coarse diamond knurl at the proximal end compared to the other returned pins.Minor scratches and surface wear was observed on the body of the device.The distal tip of the pin was bent distal to the neck-down feature but proximal to the start of the threads.Pin# 2 was noted to have moderate surface wear and scratches on the body of the device and moderate wear on the diamond knurling.A moderately sized patch at the distal end of the device prior to the threads was worn through the surface finish, causing corrosion of the metal.The distal tip of the pin was bent distal to the neck-down but proximal to the start of the threads.The received condition agrees with the complaint condition; thus, the complaint is confirmed.Document/specification review: the design documents were reviewed as part of this investigation.The changes made to the top-level drawing manufactured revision and current revision are related to etch content and location and changes to the sub-components.Thus, the changes to the top-level drawing are not relevant to the complaint condition.The change between manufactured revision of one of the pins and rev e is related to the depth of the hex feature at the proximal end of the device and is thus unrelated to the complaint condition.Between rev e and f, a bead blasting processing step was added to the knurling; the outer diameter (od) specification of the knurling was changed from ¿after knurl¿ to ¿after electropolish¿; the standard sheet tolerances were changed from medium to coarse and a specific tolerance was called out on the length from the distal tip of the device to the start of the knurling to account for the change in sheet tolerance.The only change between rev.E and current revision that is relevant to the complaint condition is the change in sheet tolerance from ¿medium¿ to ¿coarse.¿ this change caused the tolerance of the od of the bent region to change from ± 0.1 mm to ± 0.2 mm.A wider tolerance could potentially lead to a smaller (and thus weaker) diameter in the bent region.This will be evaluated via a dimensional inspection.The changes between rev.F and current revision are related to the removal of inspection bubbles and a note stating that the reference dimensions of the threaded region are prior to thread forming.These changes are not relevant to the complaint condition.Dimensional inspection: the dimension relevant to the complaint condition is the od of the pin at the location of the bend.Per manufacturing revision of the design document, the od of the pin distal to the neck-down region but proximal to the threads is 2 mm ± 0.1 mm.Per rev.F, the od of the pin distal to the neck-down region but proximal to the threads is 2 mm ± 0.2 mm.When the od of pin# 1 was measured at the location of the bend, it was found to be 1.98 mm (ca592, calibrated 16-oct-2018, calibration due 30-apr-2019).When the od of pin# 2 was measured at the location of the bend, it was found to be 1.96 mm (ca592).Although it is unknown which pin was made to manufacturing revision and which one was made to rev.F, both measurements at us cq are within the design specification with the tighter tolerance.Material/hardness review: per review of the dhr, the material of the sleeve was confirmed to meet the hardness specification with no relevant non-conformance noted.Conclusion: a visual inspection, document/specification review, dimensional inspection and material/hardness review were performed as part of this investigation.The complaint condition of a bent distal tip of the device was confirmed, thus the complaint is confirmed.While a definitive root cause could not be identified, it is possible that the complaint device experienced excessive off-axis forces (e.G.Bending) over its 15+ years of use in the field.No product design or manufacturing defects were identified.Based upon these results, no corrective and/or preventative action is proposed.Udi was updated to correct the formatting of the same reported in initial medwatch.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Additional narrative: concomitant medical products.Device evaluated by mfr: the device has been received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Corrected data: mfr site: physical manufacturer.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
HOOK/SCREW HOLDER WITH 4.0MM HEX
Common Device Name
MISC ORTHO SURGICAL INSTRUMENT
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7928333
Report Number2939274-2018-54100
Device Sequence Number19316959
Product Code LXH
UDI-Device Identifier10705034773629
UDI-Public(01)10705034773629
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number388.612
Device Catalogue Number388.612
Device Lot Number4523211
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/12/2018
Initial Date Received by Manufacturer 09/07/2018
Supplement Date Received by Manufacturer10/12/2018
11/01/2018
11/22/2018
Initial Report FDA Received Date10/02/2018
Supplement Report FDA Received Date10/26/2018
11/02/2018
11/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1